Hail, Franklin
- When
- June 28, 4:35 PM CST
- Where
- Franklin County, Sesser
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -89.050
A severe thunderstorm complex raced southward across southern Illinois during the early evening hours. Widespread wind damage occurred with this long-lived complex, which met the definition of a derecho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe thunderstorm complex raced southward across southern Illinois during the early evening hours. Widespread wind damage occurred with this long-lived complex, which met the definition of a derecho. This convective system took shape over the Missouri/Iowa border region and then progressed south-southeast to the Tennessee Valley by late evening. A very moist and unstable air mass set the stage for this derecho. Surface dew points were near 80 degrees, with mixed-layer capes over 4000 j/kg. When the atmosphere is that unstable, wind shear does not need to be particularly strong for significant severe weather to occur. The bulk wind shear in the 0 to 6 km layer averaged 20 to 30 knots. Deep northerly wind flow averaged around 20 knots from 850 to 500 mb on the front side of a high pressure ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
314 PM CDT Thu Jun 28 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM CDT Thu Jun 28 2018
Storms and heat are the main forecast concerns. A weak surface
boundary remains quasi-stationary from around kmdh to just
northeast of kpah to the khop area. Storms continue to regenerate
along parts of this boundary, mainly in western KY. There is
little indication this boundary will move tonight, since the upper
level flow will become parallel to the boundary. Therefore,
isolated to scattered storms remain possible through the night.
Another fly in the ointment is the thunderstorm complex over ne
Missouri. None of the 12z model runs (including href members)
initialized this storm complex. However, the 18z hrrr is the first
model to capture these storms. The hrrr brings these storms
southeast along the aforementioned surface boundary this evening.
Given the orientation of the boundary parallel to the upper flow,
some heavy rainfall amounts will occur if storms continue to train
along it. There is also the potential for isolated wind or hail
events, similar to the multi-cell severe events earlier today. The
air mass remains very unstable near the boundary, due partly to
dew points around 80 degrees.
On Friday, the 500 mb high will build over our region. This will
suppress most convective activity compared to the last few days.
However, there are some indications the weak surface boundary
will still linger over our region Friday. Given the highly
unstable air mass, a few storms may pop up. The 12z href mean qpf
hints at convective activity Friday, though not nearly as strong
as this afternoon.
As far as the heat goes, the 80 degree dew points observed today
are not a good omen for Friday or Saturday. The model guidance
indicates widespread mid to upper 70s dew points both days. High
temps in the mid 90s are expected in much of the area both days.
This yields heat indices over 105 in all areas, and locally over
110 on Friday. An upgrade to an Excessive Heat Warning may be
needed for parts of the area, primarily where dew points have
been in the lower 80s from kmdh to kpof. Little if any convection
is forecast to tamp down heat indices on Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 312 PM CDT Thu Jun 28 2018
Heat and humidity will continue through the long term period.
Isolated thunderstorms will be possible through the period,
especially late Sunday into Tuesday, when a 500 mb shortwave
will move east across the upper Mississippi Valley and Great Lakes
region. This shortwave will flatten the 500 mb ridge, sending a
weak surface boundary into our region. A light east to southeast
wind flow is expected for much of the long-term period. Temps
should be a few degrees lower next week, but no change in dew
points is expected. Heat indices are forecast to range from 100 to
105 each afternoon next week.
By Thursday, the ensemble means of the gfs and ecmwf have been
hinting that the 500 mb ridge will begin to retrograde to the
Rockies. This may lead to some weak troughing in the vicinity of
the Appalachians. Pops will be slightly higher Thursday, with
just a slight drop in heat indices.
&&
.AVIATION...
Issued at 1228 PM CDT Thu Jun 28 2018
In the wake of the morning TSRA, VFR conditions should now
dominate at all TAF sites for the remainder of the TAF period. A
stationary front in the area may provide some focus for a small
chance of TSRA toward midday tomorrow, mainly at KPAH and KCGI,
but do not feel it needs to be in the TAFs for now given the low
chances. Variable winds at most site due in part to morning
convection. Expect a gradual return to a southerly flow but values
should remain only around 5 knots during the day and AOB 5 knots
tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
ILZ075>078-080>094.
MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
086-087-100-107>112-114.
IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
082-085>088.
KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
KYZ001>022.
&&
SHORT TERM...MY
LONG TERM...MY
AVIATION...RLSHazardous Weather Outlook National Weather Service Paducah KY 410 PM CDT Thu Jun 28 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 410 PM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Isolated thunderstorms will continue along a stalled front across western Kentucky and southern Illinois early this evening. A few of these storms may reach severe levels, with strong winds and hail up to the size of quarters. Very heavy rainfall will also accompany these slow moving storms. A more organized complex of thunderstorms will move southeast down the Mississippi Valley. This complex of storms may cross the lower Ohio Valley and southeast Missouri this evening. These storms could be locally severe, with isolated damaging wind gusts and large hail. Very heavy rainfall is also possible. Heat index values will range from 100 to 115 degrees outside of thunderstorms until early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The heat index will hit triple digits each afternoon, with peak numbers of 105 to 115 projected Friday and 105 to 110 Saturday. Please refer to the Heat Advisory for more details. Daily thunderstorm chances will be mainly during the heat of the afternoon and evening, with heavy rain and lightning as the primary storm hazards. An isolated strong to severe storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening. York/RJP
Special Weather Statement
National Weather Service Paducah KY
201 PM CDT THU JUN 28 2018
KYZ017-022-281945-
Todd KY-Christian KY-
201 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHRISTIAN AND TODD
COUNTIES UNTIL 245 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Elkton, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elkton, Pembroke, Clifty and Allegre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3675 8706 3675 8737 3705 8736 3706 8725
3705 8726 3705 8725 3704 8725 3704 8712
3706 8706 3679 8706 3677 8705
TIME...MOT...LOC 1900Z 285DEG 13KT 3695 8721
ALRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG MURRAY 36.61N 88.32W
06/28/2018 CALLOWAY KY EMERGENCY MNGR
NUMEROUS TREES SNAPPED OR DOWN. SOME FELL ON
OUTBUILDINGS. MOST OF THE DAMAGE OCCURRED ALONG FAXON
ROAD.
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
254 PM CDT THU JUN 28 2018
KYZ013-282030-
Caldwell KY-
254 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL COUNTY UNTIL 330 PM
CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Creswell, or 9 miles north of Princeton. This storm was nearly
stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Princeton, Creswell, Farmersville and Fryer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3708 8799 3727 8800 3729 8797 3731 8784
3724 8780 3724 8779 3723 8779 3708 8770
3705 8770 3702 8793
TIME...MOT...LOC 1953Z 346DEG 4KT 3724 8793
ALRSpecial Weather Statement
National Weather Service Paducah KY
333 PM CDT THU JUN 28 2018
KYZ012-013-016-017-282115-
Christian KY-Caldwell KY-Hopkins KY-Trigg KY-
333 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...SOUTHEASTERN
CALDWELL...NORTHEASTERN TRIGG AND SOUTHERN HOPKINS COUNTIES UNTIL 415
PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dawson Springs, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hopkinsville, Madisonville, Dawson Springs, Nortonville, Crofton,
Cobb, White Plains, St. Charles and Hawkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3679 8732 3688 8782 3724 8774 3719 8731
3718 8731 3716 8733 3713 8733 3711 8731
3711 8729 3708 8728 3707 8726
TIME...MOT...LOC 2032Z 286DEG 15KT 3715 8765
ALRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 354 PM CDT Thu Jun 28 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-290000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 354 PM CDT Thu Jun 28 2018 ...Heat Index Values of 100 to 105 Through Early this Evening... Temperatures around 90 degrees are combining with high humidity to yield heat index values from 100 to 105 across a large portion of the region this afternoon. A few even higher heat indices, near 115, are occurring across portions of southeast Missouri. At the same time, showers and thunderstorms are producing areas of much cooler weather in parts of the Pennyrile region of western Kentucky. Heat indices will gradually decrease after sunset. In the meantime, hazardous levels of heat and humidity warrant extra caution. Take frequent rest breaks and wear lightweight, light colored clothing. York
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM TSTM WND DMG MCCLURE 37.32N 89.43W
06/28/2018 ALEXANDER IL TRAINED SPOTTER
PECAN TREE BRANCH WITH A DIAMETER OF 14 INCHES FELL ON A
MOBILE HOME. RELAYED VIA FACEBOOK. DELAYED REPORT.
&&
DWSThe Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
12 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Widespread wind damage occurred around the county, mostly due to downed trees. Power outages were reported throughout the county.
Widespread wind damage occurred across the county. Multiple trees were down, causing numerous power outages. Some entire towns were in the dark, including Tamaroa. At least one tree landed on a structure.
Widespread damaging winds occurred across western parts of the county, mainly west of Fairfield. A wind gust to 75 mph was measured by a personal weather station at Wayne City.
Widespread wind damage occurred across the county. Multiple power poles were down. A downed power pole on State Highway 154 at Rend Lake trapped a person in a vehicle. Numerous trees and power lines were down, causing power outages. Trees up to two feet in diameter were down in Benton.
A brief weak tornado occurred, with peak winds estimated near 85 mph. Two garage buildings were blown off their foundations. Numerous trees were uprooted or snapped. Several shingles were blown off a roof. An eyewitness reported watching the tornado destroy the garage buildings and then continue on the ground a few hundred yards.
Widespread wind damage occurred throughout the county. Numerous trees and power lines were down, causing widespread power outages. Some structural damage was reported, mainly due to trees falling on structures. Shingles were blown off a roof in Carterville. A boat dock was damaged at Lake of Egypt, near the Johnson County line.
Widespread wind damage occurred across the county. Multiple trees were down, causing widespread power outages. A wind gust to 67 mph was recorded by the automated observing system at the Southern Illinois Airport near Carbondale. Power poles were down. Some roads were blocked by downed trees, including Old Route 13.
Widespread wind damage occurred across the county. Numerous trees and power lines were down, causing widespread power outages. A large tree blocked Route 34, and a sign was blown apart at the Harrisburg-Raleigh Airport.
Widespread wind damage occurred in southern and western parts of the county. Multiple trees were blown down. A tree landed on a house in Norris City.
Widespread wind damage occurred around the county. Numerous trees and power lines were down, causing power outages. A tree landed on a home near Buncombe. Sheriff officials requested residents to stay off the roads due to the amount of tree damage.
Widespread wind damage occurred across the county. Numerous trees and power lines were down. The roof was blown off the county high school.
There were numerous reports of flash flooding on several county roadways throughout the county. In Pinckneyville, water was up to the bottom of the door of a truck on a flooded street.
Widespread damaging winds occurred around the county. Numerous trees and power lines were down, causing power outages. Several trees blocked Highway 145 in northern parts of the county.
Widespread damaging winds occurred across the county. Numerous trees and power lines were down. The roof was lifted off a business in Metropolis. Trees landed on some structures, including a carport near Brookport, a trailer near Round Knob, and a house in Metropolis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757687, 757690, 757689, 757696, 757688, 757697, 757692, 757693, 757694, 757695, 757698, 757691, 759200, 757699, 757700.